Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 220, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 9, 2014, 6:27 PM MDT for Hamilton County, Kearny County, Kansas. It was in force for 63 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2014, 6:27 PM MDT (00:27 UTC)
- Expired
- Aug 9, 2014, 7:30 PM MDT
- In force
- 63 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hamilton County, KS, Kearny County, KS
The radar
The Dodge City radar (KDDC), 134 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 6:35 PM MDT | HAIL 0.75 | 19 N Kendall, KS | |
| Aug 9, 6:35 PM MDT | HAIL 0.88 | 19 N Kendall, KS | |
| Aug 9, 6:48 PM MDT | TSTM WND GST 71 | 1 N Syracuse, KS | REPORT FROM THE SYRACUSE AWOS. |
| Aug 9, 7:05 PM MDT | TSTM WND GST 60 | 9 Ne Kendall, KS | |
| Aug 9, 7:18 PM MDT | TSTM WND GST 52 | 1 Ese Kendall, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 5:52 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1863 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1812 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.9
The text
As transmitted, in the capitals the NWS used until 2016.
092
WUUS53 KDDC 100027
SVRDDC
KSC075-093-100130-
/O.NEW.KDDC.SV.W.0220.140810T0027Z-140810T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
727 PM CDT SAT AUG 9 2014
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN HAMILTON COUNTY IN SOUTHWEST KANSAS...
NORTHERN KEARNY COUNTY IN SOUTHWEST KANSAS...
* UNTIL 830 PM CDT/730 PM MDT/
* AT 624 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
SYRACUSE...AND MOVING EAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
KENDALL AND DEERFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3825 10112 3795 10112 3789 10198 3825 10183
TIME...MOT...LOC 0027Z 260DEG 10KT 3805 10171
HAIL...1.00IN
WIND...60MPH
$$
183 follow-up statements
004
WWUS53 KDDC 100046
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
746 PM CDT SAT AUG 9 2014
KSC075-093-100130-
/O.CON.KDDC.SV.W.0220.000000T0000Z-140810T0130Z/
KEARNY KS-HAMILTON KS-
746 PM CDT SAT AUG 9 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
HAMILTON AND NORTHERN KEARNY COUNTIES UNTIL 830 PM CDT/730 PM MDT/...
AT 744 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 15 MILES SOUTHWEST
OF LYDIA...AND MOVING SOUTH AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
KENDALL...LAKIN AND DEERFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3824 10173 3825 10112 3795 10112 3789 10198
TIME...MOT...LOC 0046Z 297DEG 16KT 3815 10150
HAIL...1.25IN
WIND...60MPH
$$
18225
WWUS53 KDDC 100103
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
803 PM CDT SAT AUG 9 2014
KSC075-093-100130-
/O.CON.KDDC.SV.W.0220.000000T0000Z-140810T0130Z/
KEARNY KS-HAMILTON KS-
803 PM CDT SAT AUG 9 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
HAMILTON AND NORTHERN KEARNY COUNTIES UNTIL 830 PM CDT/730 PM MDT/...
AT 801 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES NORTHEAST
OF KENDALL...AND MOVING SOUTH AT 10 MPH. ANOTHER SEVERE THUNDERSTORM
WAS NEAR SYRACUSE.
HAZARD...70 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
KENDALL...LAKIN AND DEERFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3824 10173 3825 10112 3795 10112 3789 10198
TIME...MOT...LOC 0102Z 322DEG 21KT 3807 10143
HAIL...1.25IN
WIND...70MPH
$$
18018 WWUS53 KDDC 100127 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 827 PM CDT SAT AUG 9 2014 KSC075-093-100137- /O.EXP.KDDC.SV.W.0220.000000T0000Z-140810T0130Z/ KEARNY KS-HAMILTON KS- 827 PM CDT SAT AUG 9 2014 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HAMILTON AND NORTHERN KEARNY COUNTIES WILL EXPIRE AT 830 PM CDT/730 PM MDT/... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER...SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 3824 10173 3825 10112 3795 10112 3789 10198 TIME...MOT...LOC 0127Z 322DEG 21KT 3795 10132 $$ 18
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 6:22 PM MDT, 5 minutes earlier.
Area forecast discussion, Aug 9, 6:22 PM MDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 722 PM CDT Sat Aug 9 2014 ...Updated for aviation discussion... .SHORT TERM...(This evening through Sunday) ISSUED AT 333 PM CDT SAT AUG 9 2014 ...Main concern in the short term period is dealing with a mesoscale convective system tonight... Tonight: Currently watching convection develop across the high plains of eastern Colorado. Convective allowing models have come into good agreement with an eastward (or even southeast) propagating MCS across the outlook area this evening. The GFS is conservative with development, and this model was not used, since it seems to be the outlier. Used a blend of the HRRR/4 km NAM, and both cores of the WRF for pop arrangement. Have increased pops to likely and also have increased QPF amounts for the eastern 2/3'rds of the forecast area of responsibility. Think the highest chances for severe weather and heavy rain is across the northern zones. All this activity is driven by an upper level disturbance moving out of northern Colorado. Forecast pwats are in the 1.5-2.0" range with moist adiabatic soundings, which suggests that precipitation loading is a distinct possibility. In addition, lower levels are forecast to be mixed with DCAPE already present per SPC mesoanalysis. Combining all this together suggests the potential for wet microbursts with 60+ mph associated outflow winds once convection is mature. For hail, using the Large Hail Parameter comes up with a value of 3, but this is being liberal with individual thermodynamic and wind-related parameters. Think overall that bulk shear is weak and upper-level shear for proper storm top ventilation is not adequate enough for significant hail (2+" hail). Think hail size will be up to half-dollars, but probably less once precipitation efficiency and increased beneficial competition increases, resulting in smaller hail size. The other threat to watch out for is heavy rain. Would not rule out some isolated areas seeing more than an 1", but overall, precip amounts averaged out area-wide should be less than an inch. Sunday: There could be some lingering convection across south-central Kansas tomorrow morning, but by in large, much of the area will be precipitation- free. We will be behind a front tomorrow, with slightly cooler maximums - upper 80s. Have slight pops across the southwest zones in association with post-frontal upslope flow, and these values may have to be increased in later shifts (attention was paid to tonight). .LONG TERM...(Sunday night through Saturday) ISSUED AT 246 PM CDT SAT AUG 9 2014 The first few days of the extended period will see upper level flow over the central Plains will become more northwesterly as a shortwave trough over Canada drops southeast and deepens into the Great Lakes region while an upper level ridge builds over western Canada and the Intermountain West. A cold front will be in the vicinity of southeast Colorado and northern Oklahoma by Sunday evening. Several of the models show precipitation developing over the far southern and southwest counties near and over the front. Model soundings in that area show weak but uncapped instability. The area is also under the right entrance region of a 50 knot jet at 250 millibars which will also provide some lift. Will keep some small pops in that area especially over the southwest counties into the early evening hours. The Monday-Wednesday time period should be fairly tranquil as the upper ridge over the Rockies moves east toward the Plains states, flattening out somewhat as it does. Surface low pressure will redevelop in the lee of the Rockies on Wednesday as shortwave energy ejects out of a trough over the West Coast and lifts toward the northern and central Plains. The GFS and ECMWF differ somewhat in how much precipitation develops over the High Plains Wednesday evening with the GFS tending to have the wetter solution. The ECMWF keeps precipitation confined to the mountains and eastern slopes. Through the remainder of the week, the models show increasing upper level westerly flow over the northern and central portions of the country with shortwaves periodically crossing the northern and central Plains. Both the GFS and ECMWF are differing with each other and also with run to run consistency with the strength and placement of these shortwaves. At any rate, chances for thunderstorms will be increasing toward weeks end. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) ISSUED AT 713 PM CDT SAT AUG 9 2014 A line of storms will approach KHYS between 02 and 03 UTC with west winds as high as 50 kts, brief heavy rain and small hail. Further south storms may affect KGCK by 02z and KDDC by 03-04z with brief heavy rain, small hail and strong winds. Storms should move out of western Kansas after 06z, with winds becoming northerly at 10 kts. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 88 64 88 / 70 10 10 10 GCK 65 87 62 87 / 70 10 10 10 EHA 64 89 62 86 / 40 20 20 10 LBL 67 90 63 87 / 20 20 20 10 HYS 66 86 64 85 / 70 10 10 10 P28 70 90 70 89 / 30 20 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sugden LONG TERM...Gerard AVIATION...Finch
Hazardous weather outlook, Aug 9, 2:04 PM MDT, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 304 PM CDT SAT AUG 9 2014 KSZ030-031-043>046-061>066-074>081-084>090-102015- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 304 PM CDT SAT AUG 9 2014 /204 PM MDT SAT AUG 9 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A BUILDING THUNDERSTORM COMPLEX WILL MOVE OUT OF EASTERN COLORADO AND ACROSS WESTERN KANSAS LATE THIS AFTERNOON THROUGH THE EVENING. THE HIGHEST PROBABILITY FOR SEVERE WEATHER WILL BE ALONG AND NORTH OF A LINE FROM SCOTT CITY TO DODGE CITY TO PRATT. 60 MPH THUNDERSTORM WINDS...SOME SMALL HAIL...HEAVY RAIN...AND LIGHTNING ARE THE THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH SATURDAY. IT IS TOO EARLY TO DETERMINE IF STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC SUGDEN
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 6:18 PM MDT | Flash Flood Warning | DDC | Stanton | 4 hr |
| Aug 9, 7:06 PM MDT | Severe Thunderstorm Warning | DDC | Stanton | 26 min |
| Aug 9, 7:29 PM MDT | Special Weather Statement | DDC | Kearny | 91 min |
| Aug 9, 7:39 PM MDT | Special Weather Statement | DDC | Ellis, Ness, Rush, Trego | 2 hr |
| Aug 9, 8:23 PM MDT | Special Weather Statement | DDC | Finney, Gray | 112 min |
| Aug 9, 8:37 PM MDT | Special Weather Statement | DDC | Ford, Gray, Haskell, Meade, Seward, Stevens | 113 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.